Why do I not have any relaspes going on but I am having a terrible time with fatigue. I do take lexapro for deppression. Is my lexapro not working anymore or is there another reason for the constant fatique?
Question Date: 11/19/2012
Thanks for the inquiry! Fatigue is one of the most common symptoms of Multiple Sclerosis and often the least well treated. Your fatigue is real and should be worked up and treated. First off, I would recommend you have a serum vitamin B12 level checked. in my practice, many patients have frankly low or low normal serum vitamin B12 levels. Although our lab reports vitamin B12 levels are normal between 180-914, I treat all patients whose serum levels are less than 450. Patients feel best with serum vitamin B12 levels between 600-900. You can't get too much vitamin B12 as it is a water soluble vitamin. If the fatigue persist in spite of vitamin B12 supplementation, then I suggest patients be treated with medication. I usually start patients with mild fatigue on Amantadine 100 mg twice to three times daily. More severe fatigue can be treated with Provigil or Nuvigil. I suggest a "drug holiday", that is, no Provigil or Nuvigil one day per week, as daily used can lead to development of a tolerance to these medications. A combination of both long- and short-acting Methylphenidate can also help. Where I work at Kaiser-Permanente NW, we also offer a Fatigue Class where patients learn how to manage their energy stores better. So the fatigue is not "in your mind". It's real and needs to be addressed. I hope this helps.
Answer Date: 1/10/2013